Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Memphis, TN

August 20, 2002Fayette County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2002, 4:50 PM CDT for Fayette County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 4:50 PM CDT (21:50 UTC)
Expired
Aug 20, 2002, 5:30 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Fayette County, TN

The radar

The Memphis radar (KNQA), 50 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5075 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS54 KMEG 202150
SVRMEM
TNC047-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 530 PM CDT.

* AT 443 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES EAST OF SOMERVILLE...MOVING WEST AT 10 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 530 PM CDT INCLUDE...
  SOMERVILLE...
  WILLISTON...
  OAKLAND...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3516 8920 3536 8921 3530 8962 3506 8954

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:10 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 20, 3:10 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 PM CDT TUE AUG 20 2002

INSTABILITY ANALYSIS INDICATES A RIDGE OF AVAILABLE ENERGY FROM
WALNUT RIDGE...TO MEMPHIS...TO TUPELO. LOCAL RADARS INDICATE WIDELY
SCATTERED CONVECTION AFFECTING PORTIONS OF THE CWA. MOST NUMEROUS
ACTIVITY IS ASSOCIATED WITH A MID LEVEL SHEAR AXIS...CENTERED OVER
CENTRAL MISSISSIPPI. EXPECT A DECREASE IN CONVECTION WITH THE LOSS
OF HEATING.

WARM AND GENERALLY DRY CONDITIONS ARE EXPECTED THROUGH THE REST OF
THE SHORT TERM PERIODS...AS MID LEVEL HEIGHTS RISE...AND SURFACE
HIGH PRESSURE BUILD INTO THE REGION.

MEDIUM RANGE MODEL OUTPUT SUGGESTS OVERALL UPPER PATTERNS ACROSS
NORTH AMERICA WILL UNDERGO SOME AMPLIFICATION BY THE END OF THE
WEEK. EXPECT A FRONTAL BOUNDARY TO APPROACH THE REGION FOR SATURDAY
AND EARLY SUNDAY.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:07 PM CDTSevere Thunderstorm WarningMEGHardin38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.